Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV Postive for 15 yrs, meds?
Oct 6, 2002

Hello: I have been Hiv Postive for 15 yrs,and no medication...My viral load stays between 10,000-28,000,and CD4 Count stays between 275-367... Would you suggest Medication??

Response from Dr. Young

The answer to this question would depend a lot on how you feel. If you have HIV-related symptoms (fatigue, night sweats or weight loss, for example), then starting therapy would likely be recommended. On the other hand, if you are asymptomatic and your CD4 count and percentage don't change much, then a conservative, but closely monitored approach wouldn't likely be too risky.

Bear in mind, that several recent studies have suggested that the risk of developing lipodystrophy (lipoatrophy, specifically) appears to increase with lower CD4 counts. This risk does not seem to improve much after immune reconstitution, hence the risk of lipo might increase by delaying starting (see Lichtenstein, 2002 Conference on Retroviruses and Opportunistic Infections).

Every person brings to this decision a unique set of issues and needs. In the end, with your counts, I'd think that I'm on the fence as whether to start, but if everything is in your favor for starting (stable psychiatric, drug abuse status, good support network, for example), then I'd recommend starting in the near future. I'd definately recommend discussion with your healthcare provider. -BY



Previous
drug resistance
Next
itchy anus

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement